South Dakota, 2003Damaging Wind in South Dakota, July 9, 2003
July 9, 2003 · NWS FSD · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 8, 8:45 PM CST, 3 hours 45 minutes earlier.
Area forecast discussion, Jul 8, 8:45 PM CST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
945 PM CDT TUE JUL 8 2003
BIG AREA OF TSTMS STILL DVLPG TOWARDS CNTRL SD AND SHOULD GET EVEN
BTR AS IT MOVES TOWARDS CWA REST OF TNGT. TSTMS IN NRN NEB SHOULD
NOT STEAL ENUF INFLOW TO PREVENT DECENT TSTMS AND HVY RAINS IN PARTS
OF CWA TNGT...AS NWD FORCING OVR DVLPG E/W BOUNDARY PRETTY STG.
MAIN THREAT OF SVR IN WRN AND SRN CWA NR BTR INSTABILITY. PREV
FCST LOOKS REASONABLE...EXCPT SLOWED DOWN EWD PROGRESS SOME.
.FSD...FLOOD WATCH FOR ALONG AND SOUTH OF I90 THROUGH 4 AM.
RSR
Hazardous weather outlook, Jul 8, 12:19 PM CST, 12 hours 11 minutes before
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003-
012>014-020>022-031-032-NEZ013-014-091200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1058 AM CDT TUE JUL 08 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS...
AN UNSEASONABLY STRONG UPPER LEVEL STORM SYSTEM WILL MOVE OVER
THE NORTHERN PLAINS LATE THIS AFTERNOON....WHICH WILL GIVE THE
TRI STATE THE POTENTIAL FOR A SIGNIFICANT SEVERE WEATHER OUTBREAK
TONIGHT.
THUNDERSTORMS WILL DEVELOP FIRST AHEAD OF A WEAK UPPER LEVEL
SYSTEM THIS AFTERNOON AND THESE STORMS WILL MAINLY AFFECT AREAS
ALONG AND NORTH OF SOUTH DAKOTA HIGHWAY 14. THEN LATER THIS
AFTERNOON...STORMS ARE EXPECTED TO DEVELOP ALONG THE WARM FRONT OVER
NORTHEAST NEBRASKA AND NORTHWEST IOWA LATE THIS AFTERNOON AND SOME
OF THE STORMS COULD BE SEVERE WITH LARGE HAIL. STORMS ARE ALSO
EXPECTED TO DEVELOP AHEAD OF THE STRONGER UPPER LEVEL SYSTEM AND
SPREAD EAST WITH TIME. BY LATE EVENING THE STORMS WILL MERGE INTO A
LARGE CLUSTER OF THUNDERSTORMS. THE MAIN THREAT FROM THESE STORMS
WILL BE STRONG WINDS AND OCCASIONAL HAIL.
FLOODING...
PERSISTENT RAINFALL OVER THE PAST SEVERAL DAYS HAS SATURATED THE
GROUND IN MANY LOCATIONS ACROSS THE AREA. HEAVY RAINFALL WILL
AGAIN BE POSSIBLE TONIGHT. RAINFALL AMOUNTS COULD EXCEED THREE
INCHES IN SOME AREAS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE LIKELY AFTER 2 PM ALONG AND NORTH OF
HIGHWAY 14 AND AFTER 7 PM TO THE SOUTH OF HIGHWAY 14.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
In the hours before
Local storm report, Jul 9, 12:26 AM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
126 AM CDT WED JUL 09 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0114 AM 3 N HOLSTEIN IA 1 INCH HAIL
07/09/03 IDA REPORTED BY STORM
SPOTTER.
0114 AM 3 N HOLSTEIN IA 1 INCH HAIL
07/09/03 CHEROKEE REPORTED BY STORM
SPOTTER.Thunderstorm Wind, Beadle
- When
- July 9, 12:30 AM CST
- Where
- Beadle County, Huron
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 44.350, -98.217
Thunderstorm winds caused tree damage, with large branches downed, and smaller debris strewn across Huron.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Kansas, July 9, 2003$1.2 million · F1 · 78 events
- Heat in Missouri, July 9 to 11, 20031 death · 1 event
- Flooding in Indiana, July 9 to 20, 2003$15 million · 3 events
- Tornadoes and Hail in Minnesota, July 9, 2003$1.1 million · F1 · 19 events
- Flash Flooding and Hail in Indiana, July 9 to 10, 2003$1.0 million · 65 kt wind · 26 events
- Flash Flood and Hail in Iowa, July 9, 2003$981,000 · 61 kt wind · 14 events
- Flooding and Damaging Winds in Ohio, July 9, 2003$513,000 · 50 kt wind · 14 events
- Hail and Damaging Winds in Virginia, July 9, 2003$155,000 · 1 in hail · 36 events
- Flash Flooding and Hail in West Virginia, July 9, 2003$600,000 · 0.75 in hail · 3 events
- Hail and Damaging Winds in Illinois, July 9, 2003$337,000 · 55 kt wind · 13 events
- Tornadoes and Hail in Virginia, July 9, 2003$36,000 · F1 · 22 events
- Flash Flooding and Damaging Winds in Missouri, July 9, 2003$227,000 · 55 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5329970.